Alert archive / Wyoming / Tornado Warnings in 2005
Tornado Warning 18, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Aug 12, 2005, 4:46 PM MDT for Campbell County, Wyoming. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2005, 4:46 PM MDT (22:46 UTC)
- Expired
- Aug 12, 2005, 5:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Campbell County, WY
The radar
The Rapid City radar (KUDX), 217 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 4:05 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 12, 2:55 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 12, 2:55 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 255 PM MDT FRI AUG 12 2005 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT STRETCHING FROM NORTHEAST SD TO WEST CENTRAL SD AND THEN ACROSS FAR NORTHERN WY. FRONT IS ALMOST TO RAP AT THIS TIME. SHOWERS AND STORMS CONTINUE TO EXPAND IN COVERAGE ACROSS WY AND MT...WITH SCATTERED STORMS NOW DEVELOPING ACROSS THE HILLS. SERIES OF UPPER LEVEL WAVES TO THE NORTH AND WEST OF OUR AREA WILL MOVE EASTWARD LATE THIS AFTERNOON THRU SATURDAY...AND COMBINED WITH ABUNDANT MOISTURE...WILL BRING SOME BENEFICIAL RAINS TO A GOOD PART OF THE CWA...ESPECIALLY TONIGHT. NAM AND GFS IN PRETTY GOOD AGREEMENT WITH THIS AND WILL LIKELY SEE SOME ONE INCH PLUS AMOUNTS ACROSS THE AREA. FOR LATE THIS AFT AND EVENING...CLOUDS AND SHOWERS WILL INCREASE IN COVERAGE ACROSS NORTHEAST WY AND FAR WESTERN SD. SCATTERED STORMS ARE ALSO EXPECTED THRU THE EVENING HOURS. RUC AND NAM CONTINUE TO SHOW THE BEST INSTABILITY FOR STRONGER STORMS ACROSS NORTHEAST WY AND INTO FAR SOUTHWEST SD LATE THIS AFT AND EVENING. THIS IS WHERE THE BETTER SHEAR WILL ALSO BE LOCATED AHEAD OF COLD FRONT...SO A SEVERE STORM OR TWO IS POSSIBLE...BUT NOT EXPECTING A WIDESPREAD OR MAJOR EVENT. LARGE HAIL AND STRONG WINDS WOULD BE THE MAIN THREAT. WINDS WILL PICK UP A BIT ACROSS THE PLAINS DURING THE EVENING AFTER FRONT PASSES. BY LATE EVENING...BAND OF OVERRUNNING PRECIP WILL DEVELOP OVER THE HILLS AREA...NORTH OF FRONTAL BOUNDARY. UPSLOPE NORTHEASTERLY FLOW OFF THE SURFACE WILL HELP ENHANCE LIFT ACROSS THIS AREA AS FIRST WAVE PASSES OVER. THIS BAND OF SHOWERS WILL MOVE SLOWLY EAST INTO CENTRAL SD BY MORNING. SOME FOG WILL LIKELY DEVELOP ACROSS THE HILLS AND ADJACENT PLAINS LATE TONIGHT. TEMPS WILL DROP INTO THE 40S AT MOST AREAS BY MORNING. ON SATURDAY...EXPECT A COOL...CLOUDY...AND SHOWERY DAY AS SECONDARY WAVE CROSSES THE AREA. HIGHS WILL STRUGGLE TO CLIMB THRU THE 50S TO NEAR 60 AT MOST LOCATIONS...WITH ONLY SOME 40S ACROSS THE HIGHER HILLS. SHOWERS WILL END AND SKIES WILL BEGIN TO CLEAR SATURDAY NIGHT AS MAIN TROF MOVES EAST OF THE AREA. SUNDAY WILL BE DRY AND MILDER AS HIGH PRESSURE SETTLES INTO THE AREA. HIGHS WILL BE IN THE 70S...60S IN THE HILLS. MONDAY WILL BE EVEN WARMER...WITH HIGHS BACK INTO THE 80S ACROSS THE PLAINS. COULD SEE A FEW STORMS DEVELOP ACROSS THE HILLS IN THE AFTERNOON AS WEAK WAVE CROSSES AREA IN ZONAL FLOW. EXTENDED...GFS SHOWING ZONAL FLOW OVER THE AREA ON TUESDAY WITH A SHORTWAVE APPROACHING FROM THE WEST IN THE AFTERNOON...WHICH IS REFLECTED AT THE SURFACE AS A TROUGH OVER ERN MT AND ERN WY. HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS OVER AND NEAR THE BLHLS ON TUESDAY AFTN DUE TO MOISTURE CONVERGENCE AHEAD OF THE TROUGH AND OVER THE BLKHLS...WITH THE TSTM CHANCE MOVING EAST IN THE EVENING WITH THE TROUGH. ACTIVE ZONAL FLOW PATTERN THEN REMAINS OVER THE REGION THROUGH THE REST OF THE WEEK. TEMPERATURES WILL REMAIN NEAR NORMAL WITH A NEARLY DAILY CHANCE OF TSRA. && .AVIATION...A COLD FRONT DROPPING INTO THE AREA WILL LEAD TO DETERIORATING CONDITIONS TONIGHT. WIDESPREAD MVFR CONDITIONS WILL BE FOUND ACROSS THE AREA THIS EVENING DUE TO CLOUDS/RAIN WITH EMBEDDED THUNDERSTORMS. EXPECT IFR CONDITIONS WITH LOW CIGS AND REDUCED VSBYS DUE TO RAIN AND FOG TO DEVELOP OVER SOME AREAS OVERNIGHT. ISOLD-SCT STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG THE TWB RTES FROM KRAP-KBFF AND FROM KCPR-KRAP. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Aug 12, 11:14 AM MDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1114 AM MDT FRI AUG 12 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1114 AM MDT (1214 PM CDT) FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND WIND GUSTS EXCEEDING 60 MPH. IN RESPONSE TO AN APPROACHING UPPER LEVEL DISTURBANCE...THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS AFTERNOON ACROSS NORTHEAST WYOMING AND THE BLACK HILLS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THOUGH ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS MAY STILL OCCUR. RAIN WILL INCREASE IN COVERAGE ACROSS THE AREA THIS EVENING WITH BRIEF PERIODS OF HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PRECIPITATION AND CLOUDY SKIES WILL KEEP TEMPERATURES WELL BELOW NORMAL SATURDAY WITH HIGH TEMPERATURES ONLY REACHING THE MID 50S TO LOWER 60S. SOME AREAS IN THE BLACK HILLS MAY SEE HIGHS STRUGGLE TO REACH 50 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Local storm report, Aug 12, 4:20 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 15 SE GILLETTE 44.13N 105.30W
08/12/2005 1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
EKLocal storm report, Aug 12, 4:26 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
426 PM MDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL SAVAGETON 43.86N 105.79W
08/12/2005 1.75 INCH CAMPBELL WY FIRE DEPT/RESCUE
&&
EKThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:53 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 67 min |
| Aug 12, 4:34 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 56 min |
| Aug 12, 5:31 PM MDT | Tornado Warning | UNR | Weston | 44 min |
Nearby
Tornado Warnings in Wyoming, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.